Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 35, NWS Blacksburg, VA

May 17, 2013Rockbridge County, City of Buena Vista, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 17, 2013, 6:51 PM EDT for Rockbridge County, City of Buena Vista, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2013, 6:51 PM EDT (22:51 UTC)
Expired
May 17, 2013, 7:45 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties City of Buena Vista, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

954 
WUUS51 KRNK 172251
SVRRNK
VAC163-530-172345-
/O.NEW.KRNK.SV.W.0035.130517T2251Z-130517T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT FRI MAY 17 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA...
  EASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 745 PM EDT

* AT 648 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
  STORM WAS LOCATED NEAR GLASGOW...AND MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUENA VISTA CITY...
  CORNWALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND 
STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3781 7924 3775 7930 3771 7931 3768 7934
      3764 7941 3767 7947 3786 7933
TIME...MOT...LOC 2251Z 215DEG 6KT 3768 7943 

$$

RAB
1 follow-up statement
212 
WWUS51 KRNK 172322
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT FRI MAY 17 2013

VAC530-163-172330-
/O.CAN.KRNK.SV.W.0035.000000T0000Z-130517T2345Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-
722 PM EDT FRI MAY 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN ROCKBRIDGE COUNTY AND THE CITY OF BUENA VISTA IS 
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED EAST
INTO AMHERST COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM...ALONG
WITH LIGHT TO MODERATE RAIN AND OCCASIONAL LIGHTNING FOR ANOTHER 30
MINUTES OR SO.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3781 7924 3775 7930 3771 7931 3768 7934
      3764 7941 3767 7947 3786 7933
TIME...MOT...LOC 2320Z 215DEG 6KT 3772 7939 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:58 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 17, 3:58 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT FRI MAY 17 2013

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO MOVE SOUTH THIS EVENING AND
TONIGHT ACROSS THE EASTERN HALF OF THE FORECAST REGION...ALLOWING
WEAK HIGH PRESSURE TO WEDGE AGAINST THE MOUNTAINS. AN UPPER LEVEL
DISTURBANCE WILL ADVANCE TOWARD THE CENTRAL APPALACHIAN CHAIN ON
SATURDAY...INCREASING THE CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE AREA. A DEEP UPPER LEVEL LOW PRESSURE SYSTEM WILL
APPROACH THE AREA TOWARD THE END OF THE COMING WEEK...WHICH MAY
BRING A RETURN OF COOLER WEATHER.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 400 PM EDT FRIDAY...

LATEST RADAR IMAGERY INDICATES SPOTTY SHOWER ACTIVITY THIS
AFTERNOON...MAINLY ACROSS THE MOUNTAINS...WITH ONLY A THUNDERSTORM
OR TWO IN THE MIX. WHERE WE HAVE BEEN OBSERVING THUNDERSTORMS
HOWEVER...A FEW HAVE BECOME STRONG ENOUGH TO PRODUCE SMALL
HAIL...SO WILL HAVE TO MONITOR THE INTENSITY OF ANY NEW STORMS
THROUGH THE EVENING NOW THAT WE ARE IN MAXIMUM DAYTIME HEATING.
JUST TO THE NORTH OF THE AREA...KEEPING AN EYE ON A COLD FRONT
WHICH HAS BEEN SINKING SLOWLY SOUTHWARD THROUGH THE DAY...AND IS
GETTING READY TO ENTER OUR NORTHERN TIER OF COUNTIES.

THROUGH THIS EVENING AND TONIGHT...WILL SEE SHOWERS AND A FEW
THUNDERSTORMS SPREAD TO THE PIEDMONTS AS THE FRONT ENTERS THE AREA
AND WINDSPEEDS ALOFT DIMINISH. EXPECT THAT THE ACTIVITY WILL
REMAIN PULSY IN NATURE...ALTHOUGH WOULD NOT BE SURPRISED TO SEE
MORE ORGANIZED DEVELOPMENT AHEAD OF THE FRONT FOR A FEW HOURS. NOT
THAT MUCH INSTABILITY FOR THESE STORMS TO WORK WITH...SO NOT
EXPECTING MUCH SEVERE ACTIVITY...ALTHOUGH CANNOT RULE OUT AT LEAST
ONE STRONG STORM. RAINFALL WILL DIMINISH IN COVERAGE HEADING INTO
THE EARLY HOURS OF SATURDAY...AND EXPECT TO SEE A FEW SHOWERS
LINGER THROUGH THE NIGHT AS AN UPPER TROUGH APPROACHES FROM THE
WEST...BUT COVERAGE WILL OVERALL DIMINISH. WITH THE SLIGHTLY
COOLER AND MORE STABLE AIR ENTERING THE PIEDMONTS BEHIND THE
FRONT...BELIEVE WE WILL SEE PATCHY FOG DEVELOP OVERNIGHT...
ESPECIALLY IN AREAS THAT RECEIVE RAINFALL THIS EVENING.

SHOWER AND THUNDERSTORM ACTIVITY WILL BECOME MORE WIDESPREAD GOING
INTO SATURDAY AFTERNOON AS THE UPPER LEVEL TROUGH MOVES CLOSER.
INCREASED CLOUD COVER AND SCATTERED RAINFALL WILL LIMIT SURFACED
BASED INSTABILITY...WITH AFTERNOON HIGHS HOLDING MAINLY IN THE
UPPER 60S TO MID 70S...SO DO NOT FORESEE A LARGE THREAT OF SEVERE
THUNDERSTORM ACTIVITY DURING THE AFTERNOON. HOWEVER...WEAK UPPER
LEVEL WINDS WILL RESULT IN SLOW MOVEMENT OF ANY STRONGER SHOWERS
AND STORMS...WHICH MAY LEAD TO LOCALLY HEAVY RAIN. BELIEVE WE WILL
HAVE A FEW AREAS OF LOCALIZED NUISANCE FLOODING WHERE HEAVY RAIN
DEVELOPS...BUT DO NOT FORESEE THE THREAT TO BE WIDESPREAD ENOUGH
AT THIS TIME TO GO WITH ANY SORT OF FLOOD WATCH.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 330 PM EDT FRIDAY...

SLOW MOVING UPPER LOW/TROUGH WILL MAKE ITS WAY EASTWARD ALONG A
STALLED FRONTAL BOUNDARY. ITS PASSAGE WILL ALLOW FOR DAILY ORGANIZED
SHOWERS AND STORMS TO OCCUR ACROSS THE AREA. SOME WILL BE DRIVEN BY
THE DYNAMICS OF THE SYSTEM...THOSE OCCURRING DURING THE DAY WILL
BENEFIT FROM DAYTIME INSTABILITY AS WELL. THE AXIS OF THE SYSTEM IS
PROGGED TO LIFT NORTHEAST OF THE AREA LATE IN THE DAY MONDAY. WE
EXPECTED A GRADUAL DECREASE IN COVERAGE DURING THIS TIME
PERIOD...WITH THE GREATEST COVERAGE ACROSS THE EASTERN PART OF THE
FORECAST AREA.

TEMPERATURES WILL AVERAGE NEAR NORMAL...IF NOT A SLIGHTLY ABOVE
NORMAL ON AVERAGE GIVEN ELEVATED DEW POINT VALUES OVERNIGHT.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 330 PM EDT FRIDAY...

MONDAY NIGHT...THE PROCESS OF DECREASING COVER THAT BEGAN ON MONDAY
WILL CONTINUE MONDAY NIGHT AS THE TROUGH CONTINUES HEADING OUT OF
THE REGION. ON TUESDAY...WE WILL BE BETWEEN SYSTEMS...WITH THE
POTENTIAL FOR A BRIEF PERIOD OF UPPER LEVEL RIDGING ACROSS THE
REGION. HOWEVER...LOW LEVELS WILL REMAIN ON THE ACTIVE SIDE AHEAD OF
THE NEXT APPROACHING SYSTEM.

THIS NEXT SYSTEM WILL BE AN UPPER LOW THAT WILL HAVE A MORE
NORTHERLY TRACK AS COMPARED TO THE ONE OVER THE WEEKEND.
HOWEVER...ITS PATH WILL ALLOW FOR A SOUTHERLY FETCH OF GULF OF
MEXICO MOISTURE TO STREAM INTO THE REGION WITH INCREASING CHANCE OF
SHOWERS AND STORMS THROUGH THE START OF FRIDAY. MODEL GUIDANCE
VARIES AS TO HOW QUICKLY THE ASSOCIATED COLD FRONT CROSSES THE
AREA...BUT CONSENSUS IS FAIRLY GOOD THAT LINGERING MOISTURE WILL
REMAIN OVER THE AREA ON THE BACKSIDE OF THE FRONT REGARDLESS OF THE
MODEL OF CHOICE. THIS EQUATES TO SHOWERS IN THE FORECAST THROUGH AT
LEAST FRIDAY.

TEMPERATURES WILL TREND MILDER THROUGH THE PERIOD THROUGH AT LEAST
WEDNESDAY...THEN START TO BE COOLER AS CLOUDS AND PRECIPITATION
BECOME MORE ABUNDANT.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF 615 AM EDT FRIDAY...

HIGH PRESSURE WILL BE WEDGING DOWN THE EAST COAST THROUGH THE
PERIOD...PUSHING A WAVY FRONT INTO THE AREA AND LEAVING IT HERE
THROUGH THE WEEKEND. SAT LOOP SHOWED MAINLY MID LEVEL CLOUDS
ACROSS NORTHERN AND WESTERN PORTION OF THE REGION WITH A GOOD
DEAL OF CLEAR SKIES AND HEATING THROUGHOUT THE MORNING. BELIEVE
THERE IS ENOUGH MOISTURE IN PLACE FOR CONVECTION TO DEVELOP WITH
MTNS AND DIFFUSE FRONTAL BOUNDARY SERVING AS A LOW LEVEL FOCUS AND
A WEAK 500MB VORT LOBE AND SOME UL JET DYNAMICS AIDING FROM ABOVE.
BUFKIT SOUNDINGS SHOW LONG AND SKINNY CAPE WHICH IS NOT FAVORABLE
FOR SVR BUT INVERTED V SOUNDING INDICATES STORMS SHOULD BE
EFFICIENT PRODUCERS OF GUSTY WINDS.

EXPECTING A TYPICAL DIURNAL TIMING FOR BEST SHOT AT CONVECTION
FROM ABOUT 18Z TO ABOUT 02Z. WILL USE VCTS DURING THIS PERIOD AND
ATTEMPT TO CONFINE PREDOMINANT TS TO A MOST FAVORABLE HOUR OR TWO.
WRF MODEL SEEMED TO DO WELL WITH CONVECTION YESTERDAY AND WILL
LEAN ON IT FOR ANTICIPATED EVOLUTION TODAY.

DO NOT EXPECT WINDS TO BE PROBLEMATIC OUTSIDE OF CONVECTIVE
AREAS. MOS GUIDANCE IS SHOWING DEVELOPMENT OF LOW CLOUDS/FOG
OVERNIGHT AND BASED ON TREND FROM LWB LAST NIGHT THIS SEEMS
REASONABLE...ESPECIALLY FOR AREAS THAT RECEIVE DIRECT PCPN THIS
AFTERNOON.

BELIEVE WAVY NATURE OF FRONT MAY KEEP SHOWERS LINGERING THROUGH
THE OVERNIGHT BUT BEST CHANCE OF PCPN WILL WAIT UNTIL SATURDAY AS
THE BULK OF UPPER SHORT WAVE APPROACHES THE AREA...THOUGH TIMING
ON THIS WILL BE LATE IN THE PERIOD.

.AVIATION EXTENDED...
WEDGIE SITUATION WILL BRING ELY FLOW TO THE AREA SATURDAY
AFTERNOON THROUGH SUNDAY NIGHT. THIS WILL KEEP SITES IN A GOOD
CHANCE OF PCPN...ALONG WITH LOW CIGS/VSBYS AT NIGHT. CONDITIONS
LOOK TO IMPROVE AS THE HIGH NUDGES EAST AND SHOULD LET THE FRONTAL
BOUNDARY PUSH OFF TO OUR NORTH ON MONDAY. EXPECT TUESDAY TO BE THE
BEST BET FOR DECENT FLYING CONDITIONS THOUGH MOUNTAINS MAY HELP
FIRE SOME ISOLATED AFTERNOON SHOWERS/STORMS. NEXT LAZY FRONT
APPROACHES ON WEDNESDAY WITH MORE SHOWERS/STORMS DEVELOPING. THIS
FRONT DOES NOT APPEAR TO BE IN A BIG HURRY AND LOOKS TO BRING MVRF
CONDITIONS...POSSIBLY IFR AT NIGHT...TO TAF SITES FOR THE END OF
THE WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...DS
LONG TERM...DS
AVIATION...MBS
Hazardous weather outlook, May 17, 3:19 PM EDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT FRI MAY 17 2013

NCZ004>006-020-VAZ043>047-058-059-181930-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
319 PM EDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS WILL OCCUR SATURDAY INTO MONDAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS
MAY BECOME SEVERE...PRODUCING LOCALLY STRONG WINDS...LARGE
HAIL...IN ADDITION TO LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-181930-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
319 PM EDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS WILL OCCUR SATURDAY INTO MONDAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS
MAY BECOME SEVERE...PRODUCING LOCALLY STRONG WINDS AND LARGE HAIL.
IN ADDITION...VERY HEAVY RAINFALL MAY OCCUR THAT COULD RESULT IN
AREAS OF MINOR FLOODING...ESPECIALLY IN STEEPER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 17, 3:26 PM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT FRI MAY 17 2013

NCZ001-VAZ009-015-172000-
ASHE NC-SMYTH VA-GRAYSON VA-
326 PM EDT FRI MAY 17 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  WESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 400 PM EDT

* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN ALONG THE SMYTH
  AND GRAYSON...WASHINGTON COUNTY LINES FROM JUST SOUTH OF
  CHILHOWIE...TO KONNAROCK...TO WHITETOP...DRIFTING SLOWLY
  NORTH.

* VERY HEAVY RAIN IS OCCURRING WITH THIS ACTIVITY. DOPPLER RADAR
  ESTIMATES THAT RAINFALL UP TO 1.0 INCH HAS FALLEN DURING THE PAST
  HOUR ALONG THE GRAYSON...WASHINGTON COUNTY LINE. THIS HEAVY
  RAINFALL MAY RESULT IN PONDING OF WATER ON ROADWAYS AND QUICKLY
  FILL ROADSIDE DITCHES AND SMALL STREAMS. BRIEF FLOODING OF LOW-
  LYING AND FLOOD PRONE AREAS MAY OCCUR.

* LOCATIONS IMPACTED INCLUDE...
  CHILHOWIE...
  WHITETOP...
  THOMAS BRIDGE...
  ADWOLF...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3655 8170 3658 8168 3661 8165 3662 8161
      3678 8170 3683 8169 3678 8154 3672 8147
      3662 8146 3651 8170
TIME...MOT...LOC 1917Z 240DEG 49KT 3675 8151

RAB
Special weather statement, May 17, 4:55 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT FRI MAY 17 2013

WVZ043-172130-
SUMMERS WV-
455 PM EDT FRI MAY 17 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WEST CENTRAL SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 530 PM EDT

* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR ELLISON...OR 7 MILES NORTHWEST
  OF PIPESTEM. THIS STORM WAS ONLY DRIFTING SLOWLY NORTH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  HINTON...
  JUMPING BRANCH...
  ELLISON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3769 8090 3768 8090 3768 8087 3766 8083
      3755 8104 3759 8109 3761 8106 3763 8108
      3769 8099 3771 8097 3771 8094
TIME...MOT...LOC 2051Z 89DEG 1KT 3761 8106

RAB
Special weather statement, May 17, 5:27 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT FRI MAY 17 2013

WVZ042-043-172230-
MERCER WV-SUMMERS WV-
527 PM EDT FRI MAY 17 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWEST MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...
  SOUTHWESTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 630 PM EDT

* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR FLAT TOP...OR 6 MILES NORTH OF
  CAMP CREEK...MOVING NORTHEAST AT 20 MPH.

* VERY HEAVY RAINFALL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH
  THIS STORM. THIS THUNDERSTORM WILL BE TRACKING INTO SOUTHWEST SUMMERS
  COUNTY...WHICH HAS ALREADY HAD 2.0 TO 2.5 INCHES OF RAIN DURING THE
  PAST 1 TO 2 HOURS.

* LOCATIONS IMPACTED INCLUDE...
  HINTON...
  PIPESTEM...
  CAMP CREEK...
  ELLISON...
  AND FLAT TOP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3770 8092 3768 8090 3768 8088 3771 8089
      3763 8079 3745 8108 3755 8121 3757 8120
      3759 8115 3760 8108 3761 8106 3763 8108
      3768 8100 3771 8097
TIME...MOT...LOC 2122Z 225DEG 19KT 3758 8109

RAB
Special weather statement, May 17, 6:22 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT FRI MAY 17 2013

VAZ019-WVZ045-172300-
ALLEGHANY VA-GREENBRIER WV-
622 PM EDT FRI MAY 17 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHEASTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 700 PM EDT

* AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
  FROM LEWISBURG WEST VIRGINIA TO ALLEGHANY VIRGINIA...MOVING EAST
  AT 25 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...WHICH WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  LEWISBURG...
  WHITE SULPHUR SPRINGS...
  CALLAGHAN...
  ALLEGHANY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3779 7998 3770 8029 3781 8050 3793 8016
TIME...MOT...LOC 2217Z 261DEG 20KT 3781 8035 3775 8022

RAB
Special weather statement, May 17, 6:31 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT FRI MAY 17 2013

VAZ024-035-172330-
AMHERST VA-ROCKBRIDGE VA-
631 PM EDT FRI MAY 17 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EXTREME NORTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
  EASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 730 PM EDT

* AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR GLASGOW...MOVING NORTH AT 15
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BUENA VISTA CITY...
  GLASGOW...
  ORONOCO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3773 7920 3759 7938 3761 7940 3760 7943
      3762 7945 3759 7946 3757 7944 3756 7944
      3763 7952 3782 7937
TIME...MOT...LOC 2226Z 199DEG 12KT 3765 7946

RAB
Special weather statement, May 17, 6:47 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 PM EDT FRI MAY 17 2013

WVZ045-172315-
GREENBRIER WV-
647 PM EDT FRI MAY 17 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 715 PM EDT

* AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR RAINELLE...OR 3 MILES WEST OF
  RUPERT...MOVING NORTHEAST AT 10 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAINFALL AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING
  CAN ALSO BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  RUPERT...
  RAINELLE...
  MEADOW BLUFF...
  ANJEAN...
  AND DUO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3812 8044 3783 8067 3794 8080 3808 8072
      3809 8069 3815 8061 3817 8057
TIME...MOT...LOC 2243Z 203DEG 10KT 3796 8075

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:53 PM EDTSpecial Weather StatementRNKMontgomery22 min
May 17, 3:26 PM EDTSpecial Weather StatementRNKSmyth34 min
May 17, 3:46 PM EDTAreal Flood AdvisoryRNKGrayson, Smyth119 min
May 17, 6:22 PM EDTSpecial Weather StatementRNKAlleghany38 min
May 17, 6:31 PM EDTSpecial Weather StatementRNKCity of Buena Vista59 min
May 17, 6:57 PM EDTSpecial Weather StatementRNKCharlotte63 min
May 17, 7:12 PM EDTSpecial Weather StatementRNKAppomattox63 min
May 17, 7:28 PM EDTSpecial Weather StatementRNKBuckingham62 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.